zbMATH — the first resource for mathematics

Fully discrete finite element approximations of the forced Fisher equation. (English) Zbl 1095.65094
From the authors’ abstract: We consider fully discrete finite element approximations of the forced Fisher equation that models dynamics of gene selection/migration for a diploid population with two available alleles in a multidimensional habitat and in the presence of an artificially introduced genotype. Finite element methods are used to effect spatial discretization and a nonstandard backward Euler method is used for the time discretization. Error estimates for the fully discrete approximations are derived by applying the Brezzi-Rappaz-Raviart theory for the approximation of a class of nonlinear problems. The approximation schemes and error estimates are applicable under weaker regularity hypotheses than those that are typically assumed in the literature. The algorithms and analyses, although presented in the concrete setting of the forced Fisher equation, also apply to a wide class of semilinear parabolic partial differential equations.

65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
35K55 Nonlinear parabolic equations
65M15 Error bounds for initial value and initial-boundary value problems involving PDEs
92D25 Population dynamics (general)
35Q80 Applications of PDE in areas other than physics (MSC2000)
Full Text: DOI
[1] Adams, R., Sobolev spaces, (1975), Academic Press Boston · Zbl 0314.46030
[2] Akrivis, G.; Crouzeix, M.; Makridakis, C., Implicit – explicit multistep finite element methods for nonlinear parabolic problems, Math. comput., 67, 457-477, (1998) · Zbl 0896.65066
[3] Aronson, D.; Weinberger, H., Partial differential equations and related topics, ()
[4] Aronson, D.; Weinberger, H., Multidimensional nonlinear diffusions arising in population genetics, Adv. math., 30, 33-76, (1978) · Zbl 0407.92014
[5] Britton, N.F., Reaction – diffusion equations and their applications to biology, (1986), Academic Press New York · Zbl 0602.92001
[6] Brezzi, F.; Rappaz, J.; Raviart, P.-A., Finite-dimensional approximation of nonlinear problems. part I: branches of nonsingular solutions, Numer. math., 36, 1-25, (1980) · Zbl 0488.65021
[7] Ciarlet, P., The finite element method for elliptic problems, (1978), North-Holland Amsterdam
[8] Chrysafinos, K.; Hou, L.S., Error estimates for semidiscrete finite element approximations of linear and semilinear parabolic equations under minimal regularity assumptions, SIAM J. numer. anal., 40, 282-306, (2002) · Zbl 1020.65068
[9] Crouzeix, M.; Rappaz, J., On numerical approximations in bifurcation theory, (1990), Springer Berlin, and
[10] Fife, P., Mathematical aspects of reacting and diffusing systems, Lecture notes in biomath., vol. 28, (1979), Springer Berlin · Zbl 0403.92004
[11] Evans, L., Partial differential equations, (1998), Amer. Math. Soc. Providence, RI
[12] Fisher, R., The advance of advantageous genes, Ann. eugenics, 7, 335-369, (1937) · JFM 63.1111.04
[13] Fleming, W., A selection – migration model in population genetics, J. math. biol., 2, 219-233, (1975) · Zbl 0325.92009
[14] Girault, V.; Raviart, P.-A., Finite element methods for navier – stokes equations, (1986), Springer Berlin · Zbl 0413.65081
[15] Gunzburger, M.; Hou, L.S., Finite-dimensional approximation of a class of constrained nonlinear optimal control problems, SIAM. J. control optim., 34, 1001-1043, (1996) · Zbl 0849.49005
[16] Gunzburger, M.; Hou, L.S.; Zhu, W., Analysis of the forced Fisher equation, Nonlinear anal., 62, 19-40, (2005) · Zbl 1073.35123
[17] L.S. Hou, W. Zhu, Error estimates under minimal regularity for single step finite element approximations of parabolic PDEs, submitted fot publication
[18] Kolmogorov, A.; Petrovsky, I.; Piskunov, N., Etude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bulletin université d’etat à moscou (bjul. moskowskogo GoS. univ.), Série internationale, section A, 1, 1-26, (1937) · Zbl 0018.32106
[19] Lions, J.-L.; Magenes, E., Non-homogeneous boundary value problems and applications, I, II, (1972), Springer New York · Zbl 0227.35001
[20] Murray, J.D., Mathematical biology, (1989), Springer Berlin · Zbl 0682.92001
[21] Quarteroni, A.; Valli, A., Numertical approximation of partial differential equations, (1994), Springer Berlin
[22] Temam, R., Navier – stokes equations, (2001), Amer. Math. Soc., Chelsea Providence, RI · Zbl 0994.35002
[23] Thomee, V., Galerkin finite element methos for parabolic equations, (1997), Springer Berlin
[24] W. Zhu, Modeling, analysis and numerical approximations of the forced Fisher equation and related control problems, PhD dissertation, Iowa State University, 2002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.